Evolution Equations with Anisotropic Distributions and Diffusion PCA

  • Stefan SommerEmail author
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 9389)


This paper presents derivations of evolution equations for the family of paths that in the Diffusion PCA framework are used for approximating data likelihood. The paths that are formally interpreted as most probable paths generalize geodesics in extremizing an energy functional on the space of differentiable curves on a manifold with connection. We discuss how the paths arise as projections of geodesics for a (non bracket-generating) sub-Riemannian metric on the frame bundle. Evolution equations in coordinates for both metric and cometric formulations of the sub-Riemannian geometry are derived. We furthermore show how rank-deficient metrics can be mixed with an underlying Riemannian metric, and we use the construction to show how the evolution equations can be implemented on finite dimensional LDDMM landmark manifolds.


Christoffel Symbol Stochastic Development Probable Path Horizontal Lift Frame Bundle 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.



The author wishes to thank Peter W. Michor and Sarang Joshi for suggestions for the geometric interpretation of the sub-Riemannian metric on FM and discussions on diffusion processes on manifolds. This work was supported by the Danish Council for Independent Research and the Erwin Schrödinger Institute in Vienna.


  1. 1.
    Sommer, S.: Diffusion Processes and PCA on Manifolds, Mathematisches Forschungsinstitut Oberwolfach (2014)Google Scholar
  2. 2.
    Sommer, S.: Anisotropic distributions on manifolds: template estimation and most probable paths. In: Ourselin, S., Alexander, D.C., Westin, C.-F., Cardoso, M.J. (eds.) IPMI 2015. LNCS, vol. 9123, pp. 193–204. Springer, Heidelberg (2015) CrossRefGoogle Scholar
  3. 3.
    Hsu, E.P.: Stochastic Analysis on Manifolds. American Mathematical Soc, Providence (2002)CrossRefzbMATHGoogle Scholar
  4. 4.
    Fletcher, P., Lu, C., Pizer, S., Joshi, S.: Principal geodesic analysis for the study of nonlinear statistics of shape. IEEE Trans. Med. Imaging 23(8), 995–1005 (2004)CrossRefGoogle Scholar
  5. 5.
    Vaillant, M., Miller, M., Younes, L., Trouvé, A.: Statistics on diffeomorphisms via tangent space representations. NeuroImage 23(Supplement 1), S161–S169 (2004)CrossRefGoogle Scholar
  6. 6.
    Huckemann, S., Hotz, T., Munk, A.: Intrinsic shape analysis: geodesic PCA for riemannian manifolds modulo isometric lie group actions. Stat. Sin. 20(1), 1–100 (2010)MathSciNetzbMATHGoogle Scholar
  7. 7.
    Sommer, S.: Horizontal dimensionality reduction and iterated frame bundle development. In: Nielsen, F., Barbaresco, F. (eds.) GSI 2013. LNCS, vol. 8085, pp. 76–83. Springer, Heidelberg (2013) CrossRefGoogle Scholar
  8. 8.
    Tipping, M.E., Bishop, C.M.: Probabilistic principal component analysis. J. Roy. Stat. Soc. Ser. B 61(3), 611–622 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Zhang, M., Fletcher, P.: Probabilistic principal geodesic analysis. In: NIPS, pp. 1178–1186 (2013)Google Scholar
  10. 10.
    Elworthy, D.: Geometric aspects of diffusions on manifolds. In: Hennequin, P.L. (ed.) École d’Été de Probabilités de Saint-Flour XV-XVII, 1985–87. Lecture Notes in Mathematics, vol. 1362, pp. 277–425. Springer, Heidelberg (1988)CrossRefGoogle Scholar
  11. 11.
    Andersson, L., Driver, B.K.: Finite dimensional approximations to wiener measure and path integral formulas on manifolds. J. Funct. Anal. 165(2), 430–498 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Fujita, T., Kotani, S.I.: The onsager-machlup function for diffusion processes. J. Math. Kyoto Univ. 22(1), 115–130 (1982)MathSciNetzbMATHGoogle Scholar
  13. 13.
    Strichartz, R.S.: Sub-riemannian geometry. J. Differ. Geom. 24(2), 221–263 (1986)MathSciNetzbMATHGoogle Scholar
  14. 14.
    Mok, K.P.: On the differential geometry of frame bundles of riemannian manifolds. J. Fur Die Reine Und Angew. Math. 1978(302), 16–31 (1978)MathSciNetzbMATHGoogle Scholar
  15. 15.
    Younes, L.: Shapes and Diffeomorphisms. Springer, Heidelberg (2010)CrossRefzbMATHGoogle Scholar
  16. 16.
    Micheli, M.: The differential geometry of landmark shape manifolds: metrics, geodesics, and curvature. Ph.D. thesis, Brown University, Providence, USA (2008)Google Scholar

Copyright information

© Springer International Publishing Switzerland 2015

Authors and Affiliations

  1. 1.Department of Computer ScienceUniversity of CopenhagenCopenhagenDenmark

Personalised recommendations